Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and loss of appetite


07-23-2013, 01:11 PM   #1
Mumof4
 
Join Date: Aug 2011
Location: Belfast, United Kingdom
Azathioprine and loss of appetite

My son has been on Azathioprine for about a year and a half now. Over the past number of weeks we have noticed his appetite decreasing. It is now very poor and we really have to persuade him to eat. He is fourteen so he understands he needs food. He can't explain why he doesn't feel like eating, but he won't even finish treats such as sweets or chocolate now. He has a review appointment with his GI in a couple of weeks, I am also taking him to GP tomorrow to get his bloods done. Anyone else experience this, is it a sign of anything?
07-23-2013, 03:32 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
That's definitely concerning and could be a sign of active disease. Has the medication dose been adjusted recently? I think it's very important to speak with the G.I. as soon as possible to see what might be going on and think the GP is a good first stop in the meantime.
07-23-2013, 03:55 PM   #3
Mumof4
 
Join Date: Aug 2011
Location: Belfast, United Kingdom
Hi, thanks for your reply. No it hasn't been adjusted recently, he was last seen by GI in February. I have now realised his appointment for review is not until the end of August so I think I will contact the GI tomorrow as well as get the bloods done at his GP.
07-23-2013, 03:58 PM   #4
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Hopefully they can move up the appointment given the circumstance. Maybe nutritional shakes will be easier for him during his poor appetite time.
07-24-2013, 02:09 PM   #5
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Loss of appetite can also be a side effect of the Azathioprine and any potential side effects should be reported to the GI.

http://www.rxlist.com/imuran-side-ef...rug-center.htm

Sometimes after being on these medicaitons sometimes our bodies readjust in odd ways to them. Periodically checking the blood for therapeutic response levels (6-TGN and 6-MMPN) will make sure your son is still receiving the appropriate dosage of medication (not too much, not too little). Have the therapeutic dosages of the medication been checked recently? That is something else you could possibly ask his GP to test for in addition to the routine liver/pancreas/white blood cell testing.

Is he experiencing any other symptoms?
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

08-06-2013, 09:43 AM   #6
Mumof4
 
Join Date: Aug 2011
Location: Belfast, United Kingdom
Well we have found out what was causing the lack of appetite. The levels of thiopurine metabolises in his blood are at a toxic level. The correct level is between 235-450 his are 1082! We have been told to stop the azathioprine immediately. He will be reviewed in two weeks to check how much the levels have dropped and once they are low enough it will be gradually reintroduced at a much lower dose. He will be monitored closely to find the level which controls his active disease but doesn't build up.

Is it any wonder we worry about poisoning our kids with these drugs.

Now I am panicking about leukopenia as his immune system must be almost wiped out with levels like that in his blood. I also wonder how long has it been that high? What other issues could this have caused? Etc etc. lots of questions for his GI.
08-06-2013, 09:56 AM   #7
Jmrogers4
Moderator
 
Jmrogers4's Avatar
Hope all gets leveled out quickly, that must have been scary! How often were they checking his levels? The not eating continues to be a huge problem for us, we finally added nutritional shakes which have really helped. We also have to schedule him to eat otherwise he just wouldn't eat as he rarely feels hungry.
What dosage of aza was he at?
__________________
Jacqui

Mom to Jack (18) dx Crohn's 2/2010
Vitamin D -2000mg
Remicade - started 1/9/14; 7.5ml/kg every 6 weeks
Centrum for Him teen multivitamin
Past meds: Imuran/Azathioprine; allopurinol; methotrexate; LDN; Prednisone; Apriso; Pentasa; EEN

Husband dx Crohn's 3/1993
currently none due to liver issues
08-06-2013, 10:01 AM   #8
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
VERY glad they caught it. Hopefully there is no significant damage from the high levels? How long had he been going without his therapeutic (toxic) levels checked?

Also in addition to our bodies readjusting to the medication over time, aza/imuran/6-mp are given in weight-based dosages so if he had lost or gained weight over a period of time that could have affected his tolerance and potential toxic levels for the medication as well. Hopefully if there is any damage it reverses itself which is known to happen for some people after coming off of these medications as well.
08-06-2013, 10:58 PM   #9
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
Sound scary, leukopenia if present should have show up on Full Bloods. Was your son have regular blood tests?

I hope the level return to normal quickly.
__________________
Catherine
Mother of Sarah dx aged 16, Jan 2012
DX - CD 1/12, asthma
Small bowel to small bowel fistula

Meds: ), azathioprine 200mg, Mesalazine 1.2g x 2, seretide 250 x 2 (asthma), ventolin (as needed)

Currently no supplements.

Has previously taken Multi B, Caltrate, B12 & Iron

Prednisolone (from 30 mg 01/02/2012 to 17/06/2012, 30mg 24/10/12-28/12/12, 50mg 24/1/13-27/4/13)
08-11-2013, 05:23 PM   #10
Mehita
Forum Monitor
 
Mehita's Avatar
 
Join Date: Nov 2011
Location: Minnesota

My Support Groups:
I thought once you get to a toxic level you're pulled off the drug and can't return to it because the same thing will happen again? No?
__________________
Mom of DS, age 17, dx Crohn's and Celiac Oct 2008
- Remicade, started Nov 2013, added Solumedrol June 2015
- added Methotrexate/Folate March 2016
- Multivitamins, Probiotics, Vit D
- Small bowel resection, Jan 2013
08-13-2013, 09:33 AM   #11
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
I thought once you get to a toxic level you're pulled off the drug and can't return to it because the same thing will happen again? No?
Usually that is the case Mehita. But on some occasions after you try and fail with other medications, down the road they may want to try it out again in conjunction with another medication (ex: Cimzia + 6mp) but most likely give you much smaller dosages than what was deemed a toxic level in the past and closely monitor you in the process. Of course I imagine they would never go this route unless they were confident that your liver or other parts of your body were in well enough shape to try it out again.

It doesn't happen too often from my understanding and is something that should absolutely be discussed in depth between the doctor and patient prior to going back on it. Jen might have some input in this area. Tagged.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and loss of appetite
Thread Tools


All times are GMT -5. The time now is 07:51 AM.
Copyright 2006-2017 Crohnsforum.com